Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 162, NWS Cheyenne, WY

August 14, 2008Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 14, 2008, 10:11 PM MDT for Albany County, Wyoming. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 10:11 PM MDT (04:11 UTC)
Expired
Aug 14, 2008, 10:45 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 69 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 10:28 PM MDTHAIL 0.25Laramie, WY
Aug 14, 10:45 PM MDTHAIL 0.251 Se Laramie, WYPEA SIZED HAIL COVERING THE GROUND TO A DEPTH OF ONE HALF INCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 150411
SVRCYS
WYC001-150515-
/O.NEW.KCYS.SV.W.0162.080815T0411Z-080815T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1011 PM MDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING...
  THIS INCLUDES THE CITY OF LARAMIE...

* UNTIL 1115 PM MDT

* AT 1008 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES NORTHWEST OF LARAMIE...AND MOVING
  SOUTHEAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LARAMIE BY 1035 PM...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 295 AND
324.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4126 10539 4110 10562 4141 10588 4150 10573
TIME...MOT...LOC 0411Z 322DEG 19KT 4137 10574

$$
1 follow-up statement
000 
WWUS55 KCYS 150445
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 PM MDT THU AUG 14 2008

WYC001-150455-
/O.CAN.KCYS.SV.W.0162.000000T0000Z-080815T0515Z/
ALBANY WY-
1045 PM MDT THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ALBANY COUNTY IS
CANCELLED...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4126 10539 4110 10562 4141 10588 4150 10573
TIME...MOT...LOC 0445Z 322DEG 19KT 4123 10560

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 8:41 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 14, 8:41 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
841 PM MDT THU AUG 14 2008

.UPDATE...HAVE INCREASED RAIN CHANCES TONIGHT AND FRIDAY BASED ON
00Z NAM RUN AS WELL AS TRENDS WITH SATELLITE IMAGERY AND RADAR.
ALSO MADE SLIGHT ADJUSTMENTS TO THE REST OF THE METEOROLOGICAL
PARAMETERS FOR TONIGHT.  RUBIN

&&

.AVIATION...CEILINGS AND VISIBILITIES WILL BE LOWERING INTO IFR AND
MVFR CATEGORIES LATER TONIGHT AND FRIDAY ESPECIALLY EAST OF THE
MOUNTAINS.   RUBIN

&&

.PREV DISCUSSION... /ISSUED 209 PM MDT THU AUG 14 2008/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
UPPER LOW NOW MOVING SOUTH ACROSS ERN MONTANA AND WILL MOVE OVER
WYOMING BY LATE TONIGHT BEFORE SLOWING DOWN DURING THE DAY FRIDAY.
THIS WILL BRING AN UNUSUALLY EARLY TASTE OF FALL TO THE CWA OVER THE
NEXT COUPLE DAYS WITH EVEN SOME WET SNOW LIKELY OVER THE HIGHER
MOUNTAINS FRIDAY AFTERNOON AND EVENING...MAINLY ABOVE ABOUT 9500
FEET...AS 700MB TEMPS DROP TO ABOUT +1 TO +2.  SCATTERED SHOWERS AND
A FEW THUNDERSTORMS NOW OVER THE NRN AND ERN CWA WILL SPREAD SLOWLY
SOUTHWARD AS UPPER LOW MOVES SOUTH...WITH MORE GENERAL RAIN PATTERN
EXPECTED LATER TONIGHT AND FRIDAY AS SECOND SURGE OF COOLER AIR
PROVIDES DEEPER MOIST UPSLOPE FLOW.  MIGHT BE A BIT OF A LULL IN
PCPN AROUND MIDDAY FRIDAY BEFORE IMPULSE ROTATING AROUND UPPER LOW
SPREADS PCPN BACK ACROSS MUCH OF THE CWA FRI AFTERNOON AND EVENING.
DECENT PRECIPTATION AMOUNTS LOOK PREETY GOOD...BUT DO NOT SEE ANY
FLOODING THREATS DUE TO PCPN BEING GENERALLY LIGHT TO MODERATE OVER
A PERIOD OF TIME.

LONG TERM...SATURDAY THROUGH THURSDAY...
THE UPPER LOW IS HANDLED SIMILARLY BY MODELS THROUGH SATURDAY AS
IT MOVES FROM SOUTHWEST WYOMING AT 12Z SATURDAY.  THE UPPER LOW
THEN MEANDERS SLOWLY SOUTHEAST AND FILLS AS IT BECOMES SEPERATED
FROM THE MAIN FLOW ALOFT.  MODELS DIFFER SOME DURING THAT TIME WITH
MOST MODELS TAKING THE FEATURE OVER THE SOUTHERN PLAINS BY 00Z
TUESDAY.  THE 00Z CANADIAN MODEL WAS THE FURTHEST NORTH WITH THE
MOVEMENT OF THE FEATURE.  WITH THE UPPER LEVEL CIRCULATION OVER
THE REGION FOR SATURDAY INTO SUNDAY MORNING HAVE RAISED POPS AND
INCREASED CLOUDCOVER OVER MUCH OF THE CWA.  WITH THE EXPECTED
700S MB TEMPERATURES AND 1000 TO 500 MB THICKNESS VALUES WILL
KEEP THE SNOW LEVEL ABOVE 9500 OR 10000 FEET MSL.  TEMPERATURES
MAY WARM SLIGHTLY ON SATURDAY WITH READINGS BACK UP TO NORMAL
VALUES ON MONDAY.  DRIER AND SEASONAL CONDITIONS WILL BE OVER THE
CWA MONDAY THROUGH WEDNESDAY AS A SHORTWAVE RIDGE WILL BE OVER
THE ROCKIES.  THE GFS INDICATES A NARROW WEDGE OF MORE MOIST AND
UNSTABLE AIR OVER FAR SOUTHEAST WYOMING ON TUESDAY...BUT FOR NOW
WILL LEAVE THE FORECAST DRY.  THE UPSTREAM SHORTWAVE TROUGH WILL
START TO AFFECT THE CWA AS EARLY AS WEDNESDAY WITH AN INCREASE
IN MID AND HIGH CLOUDS AND WINDS.  THE FEATURE ITSELF AT THIS
TIME LOOKS TO MOVE ACROSS THE CWA LATE NEXT WEEK...WITH THE
ASSOCIATED COLD FRONT MOVING ACROSS THE CWA NEXT THURSDAY NIGHT
OR FRIDAY MORNING.  WILL KEEP LOW POPS FOR NOW OVER MUCH OF THE
CWA ON THURSDAY.  THE 00Z ECMWF WAS FAVORED BY HPC AND WILL LEAN
TOWARD THAT MODEL FOR THIS FORECAST.

AVIATION...VFR CONDITIONS EXPECTED THROUGH THIS EVENING OUTSIDE OF
TSTRMS WHERE LOCAL MVFR DUE TO LOWERED VISIBILITES. CEILINGS AND
VSBYS WILL BE LOWERING INTO MVFR CATEGORY LATER TONIGHT AND FRIDAY
ESPECIALLY EAST OF THE MOUNTAINS WITH LOCALIZED IFR CEILINGS
POSSIBLE OVER AND CLOSE TO THE MTNS IN WIDESPREAD SHOWERS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

UPDATE AND AVIATION UPDATE...RUBIN
SHORT TERM/AVIATION...RE
LONG TERM...WEILAND
Hazardous weather outlook, Aug 14, 10:20 AM MDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MDT THU AUG 14 2008

NEZ001>003-019>021-054-055-WYZ059>070-151130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1020 AM MDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR ACROSS THE AREA
THIS AFTERNOON AND EVENING. THE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED WEAK THUNDERSTORMS ARE POSSIBLE MAINLY FRIDAY.  IN
ADDITION...SOME WET SNOW IS POSSIBLE MAINLY FRIDAY AFTERNOON AND
NIGHT OVER THE HIGHER MOUNTAINS OF SOUTHEAST WYOMING...GENERALLY
ABOVE ABOUT 9500 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 14, 9:42 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
942 PM MDT THU AUG 14 2008

WYZ062>070-150530-
NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HANNA...MEDICINE BOW...CENTENNIAL...
GARRETT...LARAMIE...BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY...
TORRINGTON...CHEYENNE...PINE BLUFFS
942 PM MDT THU AUG 14 2008

...THUNDERSTORMS ACROSS SOUTHEAST WYOMING THIS EVENING...

SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE SOUTHEAST AT
25 MPH ACROSS EASTERN CARBON...ALBANY...PLATTE...GOSHEN AND
LARAMIE COUNTIES THROUGH 1130 PM. THE STRONGEST STORMS WILL AFFECT
SOUTHEAST CARBON COUNTY AND SOUTHERN ALBANY COUNTY...INCLUDING
ARLINGTON...RYAN PARK...BOSLER...LARAMIE AND CENTENNIAL. THESE
STORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE HALF INCH...WIND
GUSTS TO 50 MPH AND SMALL HAIL. ALL THUNDERSTORMS PRODUCE
LIGHTNING...WHICH CAN BE DEADLY. WHEN THUNDER ROARS...MOVE
INDOORS.

RUBIN

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.